THE issue of cyanide toxicity in victims of the Bhopal gas tragedy became highly controversial soon after the disaster. It continues to be so for some reason despite conclusive bio-medical evidence provided by Indian researchers. Indeed, in the April 2004 issue of Current Science on the toxicological aspects of the Bhopal victims, T. H. Gassert and Ramana V. Dhara, two United States-based scientists, have raised the issue in response to a paper by S. Sriramachari, an ICMR emeritus scientist and the editor of the ICMR's technical reports on the studies relating to Bhopal tragedy.
To recall, on the basis of the initial autopsy findings, in particular the `cherry red discolouration' of organ tissues, Heeresh Chandra of Medico-Legal Institute, Bhopal, had postulated cyanide toxicity as a causative factor. According to Sriramachari's paper, this was also corroborated by Max Daunderer, a German toxicologist who had visited Bhopal in the week after the accident.
The hypothesis seemed to find confirmation in the positive effect of preliminary therapeutic trials with the cyanide antidote sodium thiosulphate (NaTS). Twenty-one very ill patients, unrelieved by conventional treatment, found dramatic improvement after the administration of NaTS and 12 were fully cured of their respiratory symptoms. Correspondingly, increased excretion of sodium thiocyanate (NaSCN) in urine was also seen, indicating clearance of cyanide pool by NaTS. As compared to the normal thiocyanate levels in the affected population, NaTS was found to result in excreted levels that were two to three times higher.
Despite the above, with the Union Carbide Corporation asserting that there cannot be any cyanide toxicity, the issue caused raging controversies even within the Indian medical community. Consequently, controlled double-blind clinical trials (with a placebo) were carried out, which established the beneficial role of NaTS in relieving symptoms and in the elevation of urine NaSCN levels. The trials formed the basis of ICMR's recommendation to the State government for widespread use of NaTS as a therapeutic measure.
Perhaps some crucial days may have been lost owing to the controversy surrounding its use, which continued to be aired preventing adequate coverage of patients. Follow-up clinical trials with NaTS therapy on a large cohort of patients for one and a half years, till the urinary thiocyanate levels tapered off, also confirmed `cyanide toxicity' and NaTS' beneficial effect in the early days.
However, the follow-up studies found that nearly 30 per cent of patients had `clinical relapse' with increased pulse and respiratory rates that were incommensurate with the degree of pulmonary damage or evidence from pulmonary function tests. In all these cases, patients responded positively to NaTS therapy and raised NaSCN levels were seen as well. By using sophisticated techniques, it was found that hydrogen cyanide (HCN) levels in the victims' blood were twice the normal level.
It was found that the excessive muscle weakness caused `recurrent respiratory problems' because pulmonary status and functions were satisfactory. According to the paper, a majority of them, however, exhibited abnormal changes in certain blood parameters such as haemoglobin levels. This apparently persisted for 1 to 1 years. Many of the victims also had more than double the normal di-phospho glycerate (DPG) levels, as if they had been at high altitudes for over two to three weeks. The levels returned to normal only after a year or so.
These findings prompted the investigation of oxygen- and carbon dioxide-carrying capacities of victims' arterial and venous blood. These were analysed both before and after NaTS therapy.
The studies showed that NaTS intervention resulted in clinical improvement accompanied by elevated concentrations of oxygen and carbon dioxide in the arteries, indicating relief from `chronic cyanide poisoning'. However, the oxygen-carrying capacity of the blood, measured as oxygen pressure in the veins, continued to remain low. This, the paper says, was indicative of some changes in the protein haemoglobin and led to the hypothesis of possible `carbamoylation' - the addition of a carbamoyl group (-CO-NH2) to a protein amino acid - of the haemoglobin molecule. It was argued that isocyanate could directly alter the oxygen affinity of blood by carbamoylation of the end amino acid chains of the haemoglobin molecule.
There was also evidence to suggest that there was a reduction in the content of the chemical glutathione in the blood. Research elsewhere had demonstrated that glutathione undergoes one kind of carbamoylation, known as S-carbamoylation, and functions as an exchange pool or reservoir of the isocyanate in the body. It was argued that the reduction in glutathione was due to transport across tissues of the much faster and reversible S-carbamoylated glutathione.
It is also known that the enzyme rhodanese can be selectively inactivated in the presence of cyanide. Perhaps, Sriramachari has argued, in the Bhopal victims S-carbamoylated rhodanese is being continually and reversibly inactivated under conditions of in vivo build-up of endogenous cyanide in the body. Extending this hypothesis to enzymes such as esterase and aldolase, it has been argued that S-carbamoylation of these result in the functional impairment of these key enzymes, which accounts for the repeated episodes of muscle weakness, increased pulse rates and respiratory problems in Bhopal victims.
Thus `cherry red discolouration' could be owing to the immediate effect of acute toxicity arising from `exogenous' hydrogen cyanide, one of the products of thermal decomposition of MIC, which persists through the 120-day cycle of red blood corpuscles. The continued endogenous liberation of cyanide, on the other hand, is owing to the functional impairment of rhodanese and other enzymes caused by their continual and reversible S-carbamoylation.
Similarly, S-carbamoylation is seen to affect `labile' circulating chemical such as glutathione as well, thus reducing blood's oxygen-carrying capacity. It is only when the reservoirs of S-carbamoylated isocyanate is exhausted, the chronic cyanide toxicity is corrected, notes the paper. Periodic administration of NaTS seems to accelerate this process.